Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS San Angelo, TX

May 23, 2014Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at May 23, 2014, 8:37 PM CDT for Tom Green County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 8:37 PM CDT (01:37 UTC)
Expired
May 23, 2014, 11:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 12 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WGUS54 KSJT 240137
FFWSJT
TXC451-240430-
/O.NEW.KSJT.FF.W.0001.140524T0137Z-140524T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
837 PM CDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TOM GREEN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1130 PM CDT

* AT 835 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE    
  ACROSS CENTRAL TOM GREEN COUNTY INCLUDING THE CITY OF SAN ANGELO.  
  RAINFALL TOTALS OF 2 TO 3 INCHES WILL BE POSSIBLE.

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.



SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN 
ANGELO...GOODFELLOW AIR FORCE BASE...WALL...VERIBEST AND TANKERSLEY.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  JACKSON FROM KNICKERBOCKER TO S BRYANT...
  HOWARD AND WEBSTER...
  COLLEGE HILLS AND MILBROOK...
  SOUTHWEST BLVD AND LOOP 306...
  PARKWOOD AND LINDENWOOD...
  1500 BLOCK OF SPAULDING...
  300 BLOCK OF NORTH ARCHER...
  SUL ROSS AT RED ARROYO CROSSING...
  NORTH RIVER AND WEST 1ST...
  TRES RIOS AND LESTER...
  1800 BLOCK OF PREUSSER...
  1700 BOCK OF COKE...

LAT...LON 3157 10018 3141 10026 3132 10039 3128 10069
      3141 10063 3153 10047

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:35 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 23, 6:35 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
635 PM CDT FRI MAY 23 2014

.AVIATION...
/00Z TAFS/

Scattered showers and storms will continue near or over most of the
West Central Texas terminals for the next few hours, probably
dissipating around sunset. None of the activity at any one location
will last very long, but several storms may run across any
particular site more than once. General pattern really doesnt change
a whole lot, so MVFR ceilings will move back into the area late
tonight, with scattered storms developing again late in the
afternoon.

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT FRI MAY 23 2014/

SHORT TERM...
(Tonight and Saturday)

Water vapor imagery shows the upper low situated over western
Arizona and is slowly continuing its eastward trek towards the
area. A ribbon of dry air is wrapping into the eastern flank of the
system. Further to the east, mid and high-level moisture continues
to stream into the region from the eastern Pacific.

The atmosphere is very moist, as mesoanalysis shows current PWAT
values of 1.5 inches and 850 mb dewpoints continuing to hold near
15 C. A differential heating/outflow boundary, currently located
along a line from near Midland to Wichita Falls, continues to make
a slow eastward progression. Showers and thunderstorms are
developing along this boundary, with more isolated development noted
near Junction. We expect this general trend to continue through
the evening hours. With the loss of diurnal heating, we expect
convection to begin a downward trend after sunset. However, given
an already moist environment, modest instability (MUCAPEs of 1000
to 2000 j/kg) progged to persist through the night, and the
possibility of additional weak ripples of energy crossing the
area, additional shower or thunderstorm development remains
possible through the overnight hours. 0-6 KM shear values of 20 kts
or less will keep the severe threat minimal, with cloud to ground
lightning and locally heavy rainfall this evening being the main
storm hazards. Overnight lows have been above guidance the last few
nights, so lows were raised to near 70 degrees.

For tomorrow, the upper low will move closer to the area. Mid
level lapse rates improve to 7.5 deg C/Km, with 0-6 KM shear
values near 30 kts. Given a slight eastward movement of the
dryline helping to improve low-level convergence, and the
likelihood of remnant outflow boundaries in the area, expect
showers and thunderstorms to develop. A few severe thunderstorms
will be possible, mainly west of a Haskell to San Angelo to Sonora
line. Large hail and damaging winds will be the main storm
hazards, in addition to locally heavy rainfall, especially in urban
areas. With a few more breaks expected in the cloud cover tomorrow
compared to today, have raised highs into the mid 80s.

LONG TERM...
/Saturday Night through Tuesday/
An active weather pattern is in store with a chance of showers and
thunderstorms with heavy rainfall likely and a few severe storms are
possible. Currently, a strong upper level low was located over the
Southwest U.S.(centered over western Arizona). The upper level low
will move slowly east across the southern Rockies during the next
few days and then into the southern Plains early next week. The
models are pretty consistent on the track of the upper low. However,
a hundred miles or less can make or break on the potential for heavy
rainfall, partially due to mesoscale details. The good news, all the
models are very wet across much of West Central Texas. The
ingredients for rainfall include: lots of moisture(PWATs of 1.5 to 2
inches), low level southerly flow and convergence (850 MB winds 30
to 40 knots especially Saturday night and Sunday), and significant
diffluence at 250 MB. Rainfall amounts of 1 to 3 inches are looking
pretty good across much of the area with amounts of 2 to 4 inches
across the Big Country with locally higher amounts possible. There
is the potential for urban and small stream flooding. Will hold off
on issuing a Flash Flood Watch, but the flooding potential will have
to be monitored over the weekend. In addition, severe weather may be
possible Sunday, especially during the afternoon and evening. The
combination of good instability(MLCAPES 1500 to 2000 J/KG) and bulk
0-6KM shear values of 30 to 35 knots will yield a few severe storms,
mainly west of a Abilene to San Angelo line. The main hazards will
be large hail and damaging winds. For now, have chance to likely
POPS going, with the highest POP numbers across the Big Country.
Would not be surprised to see POPS raised to categorical this
weekend, especially across the Big Country.

/Wednesday through Friday/
A quieter weather pattern for middle to late next week. The
combination of abundant low level moisture and weak upper level
northwest flow may result in isolated afternoon and evening showers
and thunderstorms. However, will keep the forecast dry for now.
Expect warmer temperatures, with highs in the upper 80s to lower 90s
and lows in the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  86  66  82  67 /  40  40  40  50  40
San Angelo 	 70  85  65  83  67 /  40  30  40  40  40
Junction 	 67  82  68  82  67 /  20  20  20  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 23, 3:00 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
300 PM CDT FRI MAY 23 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
300 PM CDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BECOME STRONG...PRODUCING HAIL AND GUSTY
WINDS...BUT THE MAIN CONCERNS WITH THIS ACTIVITY WILL BE LOCALLY
HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH EARLY NEXT WEEK. A
FEW OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN
CONCERNS BEING LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTER
ACTIVATION MAY BE NEEDED THIS WEEKEND.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:28 PM CDTAreal Flood AdvisorySJTIrion, Runnels, Tom Green2 hr
May 23, 8:12 PM CDTAreal Flood AdvisorySJTRunnels93 min
May 23, 9:25 PM CDTAreal Flood AdvisorySJTConcho, Runnels, Tom Green2 hr
May 23, 9:44 PM CDTAreal Flood AdvisorySJTColeman2 hr
May 23, 10:29 PM CDTAreal Flood AdvisorySJTBrown2 hr
May 24, 12:57 PM CDTSpecial Weather StatementSJTFisher, Nolan48 min
May 24, 1:14 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan, Taylor46 min
May 24, 1:26 PM CDTSpecial Weather StatementSJTCoke49 min
May 24, 2:01 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan44 min
May 24, 2:08 PM CDTTornado WarningSJTFisher37 min
May 24, 2:33 PM CDTAreal Flood AdvisorySJTFisher, Nolan117 min
May 24, 2:40 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan50 min
May 24, 2:45 PM CDTSevere Thunderstorm WarningSJTFisher, Jones30 min
May 24, 2:50 PM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more60 hr
May 24, 2:57 PM CDTSpecial Weather StatementSJTJones, Taylor63 min
May 24, 3:16 PM CDTSpecial Weather StatementSJTHaskell, Jones44 min
May 24, 3:31 PM CDTSpecial Weather StatementSJTCoke, Nolan44 min
May 24, 3:42 PM CDTSevere Thunderstorm WarningSJTJones, Taylor48 min
May 24, 3:45 PM CDTAreal Flood AdvisorySJTCoke, Runnels2 hr
May 24, 4:01 PM CDTSpecial Weather StatementSJTUpton29 min
May 24, 4:14 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor46 min
May 24, 4:18 PM CDTSpecial Weather StatementSJTSterling27 min
May 24, 4:28 PM CDTSpecial Weather StatementSJTJones62 min
May 24, 4:44 PM CDTSpecial Weather StatementSJTUpton46 min
May 24, 4:55 PM CDTSevere Thunderstorm WarningSJTCrockett50 min
May 24, 4:58 PM CDTSpecial Weather StatementSJTCoke32 min
May 24, 5:07 PM CDTTornado WarningSJTCrockett23 min
May 24, 5:08 PM CDTSpecial Weather StatementSJTRunnels37 min
May 24, 5:18 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor27 min
May 24, 5:27 PM CDTAreal Flood AdvisorySJTRunnels, Taylor2 hr
May 24, 5:30 PM CDTTornado WarningSJTCrockett30 min
May 24, 5:52 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green38 min
May 24, 5:54 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels, Taylor36 min
May 24, 6:29 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green46 min
May 24, 6:34 PM CDTSevere Thunderstorm WarningSJTCrockett41 min
May 24, 6:40 PM CDTSevere Thunderstorm WarningSJTIrion35 min
May 24, 6:41 PM CDTSpecial Weather StatementSJTColeman34 min
May 24, 6:54 PM CDTTornado WarningSJTIrion36 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.